Texas, 2011

Wildfire in Texas, April 3 to 4, 2011

April 3 to 4, 2011 · NWS AMA · 1 event in 1 county or zone

The McCarter Wildfire began around 2021 CST about nine miles west southwest of Wolf Creek Park in Ochiltree County which is located off of Texas State Highway 70 and County Road Z. The wildfire consumed an estimated four hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The McCarter Wildfire began around 2021 CST about nine miles west southwest of Wolf Creek Park in Ochiltree County which is located off of Texas State Highway 70 and County Road Z. The wildfire consumed an estimated four hundred acres. There were no reports of damages or injuries and no structures were threatened. The wildfire was contained around 0200 CST on April 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 3, 5:56 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 3, 5:56 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT SUN APR 3 2011

.AVIATION...
WINDS ONCE AGAIN REMAIN THE MAIN AVIATION CONCERN THIS TAF CYCLE.
SOUTHWEST WINDS INITIALLY WILL SHIFT TO THE NORTH AS A STRONG COLD
FRONT PUSHES THROUGH THE PANHANDLES. FRONT SHOULD PUSH THROUGH THE
DHT/GUY TAF SITES AROUND 01Z/02Z...AND TO AMA AROUND 04Z/05Z. WINDS
COULD GUSTS AOA 40 KNOTS WITH THE FRONTAL PASSAGE AND WILL CONTINUE
AWW FOR AMA UNTIL MIDNIGHT. INTRODUCED SOME MVFR CIGS AT DHT/GUY AS
NAM TIME HEIGHT X SECTIONS AND BUFKIT SOUNDINGS SHOW SOME LOW LEVEL
MOISTURE...WHICH IS ALSO SUPPORTED BY UPSTREAM OBS. SMALL WINDOW OF
SOME SHOWER ACTIVITY WILL ALSO BE POSSIBLE AT GUY AND HAVE RETAINED
IN THE TAFS. SKIES WILL BEGIN TO CLEAR BY 14Z BUT GUSTY NORTHERLY
WINDS WILL CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 404 PM CDT SUN APR 3 2011/

DISCUSSION...
MAIN FORECAST CONCERN CENTERS ON THE NEXT 12 HOURS DUE TO STRONG
WINDS...ONGOING EXTREME CRITICAL FIRE WEATHER CONDITIONS...AND
POSSIBILITY OF PRECIP TONIGHT/MONDAY MORNING.

QUITE A TEMPERATURE GRADIENT CURRENTLY ACROSS THE CENTRAL AND
SOUTHERN PLAINS WITH DENVER REPORTING HEAVY SNOW AND 32 DEGREES WHILE
CHILDRESS IS AT A HOT 100 DEGREES. A STRONG COLD FRONT EARMARKING
THIS COLD AIR MASS WAS LOCATED FROM WESTERN IA AND EXTENDS SOUTHWEST
INTO SOUTHEAST CO. A SHARP UPPER LEVEL TROUGH OVER THE ROCKIES WILL
CONTINUE TO DIG TO THE SOUTHEAST WHILE A ITS SURFACE REFLECTION LOW
ALSO MOVES TO THE EAST. THIS WILL PUSH THE COLD FRONT THROUGH THE
AREA THIS EVENING. STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE IN
THE MEANTIME BUT STRONG PRESSURE RISES OF AROUND 15 MB WILL MAINTAIN
GUSTY WINDS TONIGHT AND MONDAY MORNING. GIVEN THIS...WILL MAINTAIN
THE CURRENT WIND HEADLINES FOR THE AREA. CAN SEE A CHANCE OF LIGHT
RAIN AND/OR A LIGHT RAIN SNOW MIX...ALTHOUGH MODEL GUIDANCE HAS
BACKED OFF ON POPS LATER TONIGHT. DID HOLD ONTO POPS TONIGHT AND
MONDAY MORNING AS MID LEVEL FRONTOGENESIS WORKS ITS WAY THROUGH THE
AREA. ANY PRECIP WILL END MONDAY AFTERNOON AS THE UPPER TROUGH
SLIDES OFF TO THE EAST. SUBSIDENCE BEHIND THIS TROUGH WILL LEAD TO
SKIES TO BECOME PARTLY CLOUDY. TEMPS WILL BE COLD INITIALLY AS 850
HPA TEMPS FALL TO NEAR ZERO BUT THE CLEARING CONDITIONS WILL ALLOW
TEMPS TO WARM INTO THE 50S.

SURFACE HIGH PRESSURE WILL BUILD ACROSS THE CENTRAL PLAINS MONDAY
EVENING...ALLOWING NORTHERLY WINDS TO DIMINISH. HOWEVER TEMPS WILL
MODERATE BACK INTO 70S TO LOWER 80S TUESDAY AS THIS HIGH SLIDES OFF
TO THE EAST. THIS WILL INDUCE A SOUTHERLY LOW LEVEL FLOW ACROSS THE
PANHANDLES WHICH WILL BE REINFORCED BY A SURFACE LEE SIDE LOW
STRENGTHENING ACROSS EASTERN CO/NM. AS THIS LOW FURTHER DEEPENS...
THE SURFACE PRESSURE GRADIENT WILL TIGHTEN...CAUSING ANOTHER
PERIOD OF GUSTY SOUTHWESTERLY WINDS. WEAK UPPER RIDGING BUILDS ACROSS
THE MIDDLE OF THE COUNTRY WEDNESDAY BEFORE TRANSITIONING TO THE
SOUTHWEST AS AN UPPER LEVEL LOW ORGANIZES OVER THE BAJA CA REGION.
THE MEDIUM RANGE MODELS CONTINUE TO DEPICT SOME LIGHT QPF IN MAINLY
THE NORTHERN ZONES BUT LOW LEVEL MOISTURE LOOKS TO BE EAST OF THE
AREA. SO HAVE KEPT POPS BELOW MENTIONABLE. HAVE NOT MADE TOO
MANY CHANGES TO THE REMAINDER OF THE EXTENDED FORECAST AS A LARGE
UPPER TROUGH CARVES OUT OVER THE PACIFIC NORTHWEST BY THE END OF
THE WEEK. AS THIS SYSTEM TRACKS TO THE EAST...A SURFACE TROUGH WILL
DEEPEN IN THE LEE OF THE ROCKIES. THE DRYLINE LOOKS TO PUSH INTO
THE EASTERN PANHANDLES...KEEPING THE FORECAST DRY.

CLK

FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS
EVENING ACROSS THE TX/OK PANHANDLES DUE TO STRONG WEST TO SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 50 MPH. WITH A DRY AIR MASS
IN PLACE ACROSS THE SOUTHERN PLAINS...RELATIVE HUMIDITIES WILL
REMAIN IN THE 5 TO 10 PERCENT RANGE THROUGH 10 PM BEFORE IMPROVING
TO ABOVE 20 PERCENT LATER TONIGHT. THEREFORE WILL MAINTAIN THE RED
FLAG WARNING FOR THE ENTIRE AREA. A STRONG COLD FRONT WILL PUSH
INTO THE PANHANDLES THIS EVENING. LIGHT RAIN AND/OR A RAIN SNOW MIX
MAY ACCOMPANY THIS FRONT...BUT PRECIP AMOUNTS WILL BE LIGHT. THIS
FRONT WILL ALSO CAUSE AN ABRUPT WIND SHIFT TO THE NORTH TO
NORTHWEST. WINDS WILL REMAIN QUITE GUSTY BEHIND THE FRONT MONDAY
MORNING BUT A SURFACE RIDGE WILL MOVE INTO THE CENTRAL PLAINS
MONDAY AFTERNOON WHICH WILL CAUSE WINDS TO DIMINISH. A MUCH COLDER
AIR MASS ON MONDAY WILL KEEP MINIMUM RELATIVE HUMIDITY VALUES ABOVE
20 PERCENT. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL CREEP
BACK INTO THE FORECAST TUESDAY AND THURSDAY THROUGH SATURDAY DUE TO
THE COMBINATION OF GUSTY SOUTHWEST WINDS AND RELATIVE HUMIDITIES AT
OR BELOW 20 PERCENT.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...SHERMAN.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: COLLINGSWORTH...DONLEY...GRAY...HEMPHILL...ROBERTS...
     WHEELER.

OK...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

10/02
Hazardous weather outlook, Apr 3, 2:04 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT SUN APR 3 2011

OKZ001>003-TXZ001>020-041100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
304 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH 10 PM CDT THIS EVENING. STRONG WEST TO
SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO AROUND 50 MPH...MINIMUM
RELATIVE HUMIDITIES OF 5 TO 10 PERCENT...AND VERY DRY GRASSES WILL
CREATE EXTREMELY CRITICAL FIRE WEATHER CONDITIONS. WINDS WILL TURN TO
THE NORTH THIS EVENING BEHIND A STRONG COLD FRONT...CAUSING POTENTIAL
PROBLEMS FOR ANY ONGOING FIRES.

A HIGH WIND WARNING HAS BEEN ISSUED FOR THE OKLAHOMA PANHANDLE AND
ALL BUT THE EAST CENTRAL AND SOUTHEAST TEXAS PANHANDLE UNTIL 10 PM
CDT DUE TO SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO
AROUND 60 MPH. A WIND ADVISORY HAS BEEN ISSUED FOR THE EAST CENTRAL
AND SOUTHEAST TEXAS PANHANDLE WHERE SOUTHWEST TO WEST WINDS OF 30 TO
35 MPH WITH GUSTS TO AROUND 50 MPH ARE ANTICIPATED. A TRANSITION TO
GUSTY NORTH WINDS CAN BE EXPECTED THIS EVENING BEHIND THE PASSING
COLD FRONT. THE STRONG WINDS MAY PRODUCE SOME BLOWING DUST AND
RESULTANT VISIBILITY RESTRICTIONS THIS EVENING...ESPECIALLY IN OPEN
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
TUESDAY AND THEN AGAIN THURSDAY THROUGH SATURDAY ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND POSSIBLE
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ON TUESDAY AND
THEN THURSDAY THROUGH SATURDAY.

In the hours before

Local storm report, Apr 3, 3:55 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     NON-TSTM WND GST 2 N TURPIN              36.90N 100.88W
04/03/2011  E65 MPH          BEAVER             OK   TRAINED SPOTTER

            BASKETBALL NET BLOW DOWN AND VSBY NEAR ZERO AT TIMES

&&

EVENT NUMBER AMA1100187

SMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ochiltree

When
April 3, 8:21 PM CST to April 4, 2:00 AM CST
Where
Ochiltree forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305307.